Maryland, 2023Damaging Winds in Maryland, September 12, 2023
September 12, 2023 · NWS LWX · 7 events in 4 counties and zones
A cold front produced a few severe thunderstorms generally near and east of I-95 in Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front produced a few severe thunderstorms generally near and east of I-95 in Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 12, 3:33 PM EST, 4 hours 31 minutes earlier.
Area forecast discussion, Sep 12, 3:33 PM EST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
433 PM EDT Tue Sep 12 2023
...CORRECTED FOR ERRORS IN THE FORMATTING...
.SYNOPSIS...
A boundary will remain nearby through this evening before moving
to the east as a cool front later tonight. A stronger cold front
and its associated upper-level trough will pass through the
area later Wednesday into Wednesday night. Canadian high
pressure will build overhead for late in the week into the
weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Upper trough across the western Great Lks is expected to
amplify across the northern Mid-Atlantic into the central
Applachians next 24 to 36 hrs hours. As it does so, height falls
will overspread the area tonight leading to large scale forcing
and widespread showers and perhaps a few thunderstorms. Rainfall
amounts are expected to be around a quarter of an inch, except
in northeast MD where moisture convergence and instability will
be maximized and HREF probabilities indicate possibility of
intense rainfall rates and amounts up to 3 inches. In addition,
this area has seen the most rain in the past 5 days or so and
may be the most vulnerable to flooding. For this reason, a Flood
Watch has been issued for Cecil and Harford Counties from 03Z
till 15Z Wed. As far as severe wx is concerned, instability is
minimal outside the eastern shore of MD.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Sfc cold front will be crossing the area after 12Z Wed, but 925
and 850 mb dewpoint fronts will be lagging behind as well as
500 mb trof axis. So, expect the risk of showers to persist
through much of the day particularly east of the Blue Ridge
Mountains. However, with the best moisture and instabillity axis
shifting east of the Chesapeake Bay, expect any flooding or
severe wx to remain well east of the Chesapeake Bay.
Weak high pressure builds over the region for the second half of
the week leading to cooler and fair weather conditions.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
High pressure is expected to remain overhead Friday through Sunday,
yielding dry conditions with normal temperatures. By the
weekend temperatures may gradually warm to near or just above
normal with the high pressure and ample sunshine, though the
further into the extended, the more dependent conditions will be
on the track of Lee. As we continue to monitor Lee, stay up to
date with the latest information on the tropics at nhc.noaa.gov.
For now, dry conditions are expected to continue through the
weekend with a possible weak frontal passage Sunday into the
early part of the work week. Some precipitation is possible with
this fropa, but will depend on how dry the air mass is.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Showers and possible thunderstorms are expected tonight mainly
23Z-12z time frame with greatest chance at KCHO. Some brief cig
and/or vsby restrictions are possible. Scattered showers are
still possible Wed, but showers should be done by 15Z.
VFR conditions are expected Friday and Saturday as high pressure
sits overhead. Thanks to the tight pressure gradient with Lee
offshore, winds both days will be 10-15kt out of the N/NW with gusts
15-20kts, though winds will likely be strongest Friday.
&&
.MARINE...
Widespread showers and isold/sct t-storms expected tonight
through 18Z Wed. A few SMWs may be required. Gradient winds
strengthen late Wed night and remain in SCA category into the
weekend.
SCAs are likely Friday and possible during the day Saturday as a
tight pressure gradient from Lee passing offshore creates gusty NW
winds over the waters. Winds gradually diminish by Saturday night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flood Watch from 11 PM EDT this evening through Wednesday
morning for MDZ008-507-508.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...CAS
AVIATION...LFR/CAS
MARINE...LFR/CASHazardous weather outlook, Sep 12, 3:54 PM EST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
454 PM EDT Tue Sep 12 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-132100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
454 PM EDT Tue Sep 12 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Flood Watch is in effect for Cecil and Harford Counties from 11
PM tonight through 11 AM Wednesday.
A severe thunderstorm with damaging wind gusts along with isolated
instances of flooding is possible tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Flood Watch continues for Cecil and Harford Counties until
11 AM Wednesday.
.SPOTTER INFORMATION STATEMENT...
Please send any severe or flood reports to the National Weather
Service in Sterling, Virginia.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-132100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
454 PM EDT Tue Sep 12 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A severe thunderstorm with damaging wind gusts along with isolated
instances of flooding is possible tonight, especially near and
east of the Blue Ridge and Catoctin Mountains.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please send any severe or flood reports to the National Weather
Service in Sterling, Virginia.
MDZ001-501-502-VAZ503-504-WVZ501>506-132100-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
454 PM EDT Tue Sep 12 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Montgomery
- When
- September 12, 8:04 PM EST
- Where
- Montgomery County, 2.46 mi E of Beallsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.180, -77.374
Several trees blew down between Dickerson and Darnestown. A tree blew down into the roadway in the 17900 block of Moore Road. A tree blew down on MD-118 Germantown Road north of MD-28 Darnestown Road. A tree blew down on MD-28 Darnestown Road near Peach Tree Road.
Thunderstorm Wind, Montgomery
- When
- September 12, 9:33 PM EST
- Where
- Montgomery County, 0.44 mi NNE of Glen Echo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.976, -77.126
Trees blew down on MD-190 River Road near Whittier Boulevard/Winston Drive.
Thunderstorm Wind, Montgomery
- When
- September 12, 9:48 PM EST
- Where
- Montgomery County, 0.24 mi SW of Burnt Mills Hills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.028, -76.974
Several trees blew down near Silver Spring and Rockville. A tree blew down in the 1800 block of Edgewater Parkway. A tree blew down in the 9600 block of Lawndale Drive. A tree blew down in the 6500 block of Needwood Road.
Thunderstorm Wind, Baltimore
- When
- September 12, 11:00 PM EST
- Where
- Baltimore County, 0.77 mi ESE of White Marsh
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.376, -76.417
Several large trees, branches, and wires blew down at the intersection of Ebenezer Road and Meyers Lane.
Thunderstorm Wind, Baltimore
- When
- September 12, 11:08 PM EST
- Where
- Baltimore County, 0.7 mi N of Baltimore Martin St
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.340, -76.420
A wind gust of 54 knots (62 MPH) was measured by the AWOS at Martin State Airport (KMTN).
Thunderstorm Wind, Harford
- When
- September 12, 11:21 PM EST
- Where
- Harford County, 1.17 mi ENE of Gibson Manor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 39.605, -76.309
A tree blew down onto power lines bringing down a pole in the 2700 block of Forge Hill Road.
Thunderstorm Wind, Cecil
- When
- September 12, 11:58 PM EST
- Where
- Cecil County, 0.25 mi S of Fredericktown
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.366, -75.880
A wind gust of 56 knots (65 MPH) was measured by a mesonet in Fredericktown (AP596).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, September 12, 20231 death · $4,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Arizona, September 12 to 13, 2023$7.4 million · 1 in hail · 29 events
- Coastal Flood and Rip Current in Puerto Rico, September 12 to 13, 20231 death · 2 events
- Flash Flooding and Flooding in Maryland, September 12 to 13, 2023$500,000 · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 12, 202350 kt wind · 24 events
- Drought in Oklahoma, September 12 to 30, 202319 events
- Drought in Iowa, September 12 to 30, 202311 events
- Flash Flooding and Damaging Winds in North Carolina, September 12, 2023$5,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, September 12, 2023$7,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, September 12, 2023$1,000 · 50 kt wind · 6 events
- Damaging Winds in Tennessee, September 12, 202352 kt wind · 6 events
- Drought in Texas, September 12 to 30, 20235 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123158, 1123159, 1123161, 1123163, 1123167, 1123169, 1123170.